Hypomagnesemia and proton-pump inhibitors

@article{Famularo2013HypomagnesemiaAP,
  title={Hypomagnesemia and proton-pump inhibitors},
  author={Giuseppe Famularo and Laura Gasbarrone and Giovanni Minisola},
  journal={Expert Opinion on Drug Safety},
  year={2013},
  volume={12},
  pages={709 - 716}
}
INTRODUCTION Proton pump inhibitors (PPIs) have been linked to clinically symptomatic hypomagnesemia. [] Key Result All patients presented with hypomagnesemic hypoparathyroidism, however, they rarely had life-threatening conditions such as malignant ventricular arrhythmias associated with prolonged QT interval, tetany and generalized seizures. Hypomagnesemia was seen with different PPIs, which could suggest a class effect, and was refractory to Mg replacement until PPIs were stopped. Hypomagnesemia may…

The Perilous PPI: Proton Pump Inhibitor as a Cause of Clinically Significant Hypomagnesaemia

  • Y. TaiC. Tong
  • Medicine
    Journal of the ASEAN Federation of Endocrine Societies
  • 2020
TLDR
Two patients with history of PPIH associated with the use of pantoprazole presented with severe hypomagnesaemia and hypocalcaemia, and one of them had associated hypokalemia and cardiac arrhythmia.

Proton pump inhibitor-induced hypomagnesemia complicated with serious cardiac arrhythmias

  • S. Chrysant
  • Medicine
    Expert review of cardiovascular therapy
  • 2019
TLDR
It is suggested that PPIs cause hypomagnesemia, which could be associated with serious cardiac arrhythmias including TdP, and the FDA has advised the physicians to be watchful about this serious adverse effect of PPIs and check the magnesium levels before initiation of PPI treatment.

Iatrogenic hypomagnesemia: an underestimated clinical problem

TLDR
Clinicians should consider proton pump inhibitors as a possible causative agent when investigating hypomagnesemia and they should be especially attentive with patients who take proton Pump Inhibitors, especially in cases of long-term therapy and/or concomitant administration of other agents that may lower magnesium levels.

Proton Pump Inhibitors and Serum Magnesium Levels in Patients With Torsades de Pointes

TLDR
In unselected TdP patients, PPI-induced hypomagnesemia was common and significantly contributed to their cumulative arrhythmic risk, confirming that more awareness is needed when a PPI is prescribed, specifically as regards the risk of life-threatening arrhythmias.

Response to “Proton Pump Inhibitor–Associated Hypomagnesemia: What Do FDA Data Tell Us?”

TLDR
It is suggested that clinicians maintain an open mind about the potential for PPIs to cause hypomagnesemia, and vigilance in monitoring patients at high risk, is maintained, with the results suggesting that the risk of PPI-associated hypomgnesemia may be higher in males and the elderly population.

Proton pump inhibitors and hypomagnesemia in the general population: a population-based cohort study.

TLDR
Prolonged PPI use and concomitant loop diuretic use are associated with a stronger risk increase in the general population and similar but weaker associations were found in H2RA users, except for interaction withloop diuretics.

Hypomagnesaemia associated with long-term use of proton pump inhibitors

TLDR
After being treated with a range of PPIs, the four patients in this case series developed hypomagnesaemia, which responded to withdrawal of therapy and initiation of Mg replacement.

Proton Pump Inhibitor Prophylaxis After Gastric Bypass Does Not Cause Hypomagnesemia

TLDR
It is concluded that the risk of hypomagnesemia during 1 year of prophylactic PPI use after Roux-en-Y gastric bypass (RYGB) is minimal and laboratory screening is probably not necessary.

The Association between the Use of Proton Pump Inhibitors and the Risk of Hypomagnesemia: A Systematic Review and Meta-Analysis

TLDR
PPI use may increase the risk of hypomagnesemia, however, significant heterogeneity among the included studies prevented us from reaching a definitive conclusion.

Proton pump inhibitor-induced hypomagnesemic hypoparathyroidism

TLDR
This case report raises awareness among physicians worldwide of this often unknown association, as life-threatening cardiac and neuromuscular complications can arise with unrecognized hypocalcemia and hypomagnesemia with proton pump inhibitors.
...

References

SHOWING 1-10 OF 52 REFERENCES

A case series of proton pump inhibitor-induced hypomagnesemia.

TLDR
Hypomagnesemia-induced kaliuresis (potassium excretion, 65 +/- 24 mEq/L) was identified as the cause of hypokalemia and shows that this is a generic effect.

Severe hypomagnesemia during long-term treatment with a proton pump inhibitor.

TLDR
The ifferential diagnosis and potential pathogenetic echanisms are discussed within a more general onceptual framework of the pathophysiology tate of serum magnesium homeostasis.

Hypomagnesaemia due to use of proton pump inhibitors--a review.

TLDR
A case of a 76-year-old woman with muscle cramps and lethargy caused by hypomagnesaemia and hypocalcaemia with a low parathyroid hormone level while using esomeprazole, a proton pump inhibitor (PPI) is illustrated.

Hypomagnesaemia due to proton-pump inhibitor therapy: a clinical case series.

TLDR
These cases confirm that long-term PPI Therapy can cause severe, symptomatic hypomagnesaemia, which resolves when PPI therapy is withdrawn.

Hypomagnesemia and proton pump inhibitors: below the tip of the iceberg.

TLDR
An asymptomatic case of hypomagnesemia associated with chronic use of PPIs in a 67-year-old woman who had had symptoms of gastroesophageal reflux disease for several years, which abated partially with PPIs and denied any other symptoms or medications is reported.

Hypomagnesemia associated with a proton pump inhibitor.

TLDR
The first Japanese case of hypomagnesemia associated with chronic use of PPIs in a 64-year-old man hospitalized for nausea, bilateral ankle arthritis, and tremor of the extremities who had convulsions 3 days after admission is reported.

Proton pump inhibitors and hypomagnesemia: a rare but serious complication.

TLDR
It is found that patients taking PPIs, compared with those receiving histamine-2 antagonists or no acid-suppressive medications, had a decline in serum Mg(2+) after adjusting for several clinical and laboratory factors.

Intermittent use of pantoprazole and famotidine in severe hypomagnesaemia due to omeprazole.

TLDR
It is emphasised that the intermittent use of pantoprazole and a histamine H2-receptor antagonist may be an appropriate therapeutic alternative for normalising serum magnesium concentrations, without recurrence of gastro-oesophageal symptoms.

Proton-pump inhibitor use is associated with low serum magnesium concentrations.

TLDR
Case reports of the association between PPI use and hypomagnesemia in those concurrently taking diuretics are verified and serum magnesium concentrations should be followed in susceptible individuals on chronic PPI therapy.

Proton-pump inhibitors and hypomagnesemic hypoparathyroidism.

To the Editor: We report two cases of hypomagnesemic hypoparathyroidism associated with the use of proton-pump inhibitors, in which patients presented with carpopedal spasm in association with severe
...